Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 99, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2019, 11:36 AM EDT for Gallia County, Lawrence County, Ohio; Greenup County, Kentucky. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2019, 11:36 AM EDT (15:36 UTC)
- Expired
- May 29, 2019, 12:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greenup County, KY, Gallia County, OH, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 12:00 PM EDT | TSTM WND DMG | Patriot, OH | TREES DOWN ALONG STATE ROUTE 775 AND 233. |
| May 29, 12:10 PM EDT | TSTM WND DMG | Lecta, OH | TREES DOWN ON HIGHWAY 775 NEAR MILE MARKER 21. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted.
949
WUUS51 KRLX 291536
SVRRLX
KYC089-OHC053-087-291615-
/O.NEW.KRLX.SV.W.0099.190529T1536Z-190529T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1136 AM EDT Wed May 29 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Central Greenup County in northeastern Kentucky...
Southwestern Gallia County in southeastern Ohio...
Lawrence County in southeastern Ohio...
* Until 1215 PM EDT.
* At 1136 AM EDT, a severe thunderstorm was located near South Shore,
or near Portsmouth, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ironton, Coal Grove, Lake Vesuvius, Greenup, Load, Letitia,
Flatwoods, Russell, Vernon, Waterloo, Raceland, Worthington, South
Shore, Wurtland, Bellefonte, Aid, Crown City, Athalia, Hanging Rock
and Scottown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3859 8307 3863 8307 3868 8303 3870 8304
3873 8302 3872 8298 3876 8290 3875 8288
3861 8285 3857 8281 3860 8274 3868 8276
3868 8270 3875 8270 3875 8266 3878 8266
3877 8227 3858 8229 3845 8232 3856 8310
TIME...MOT...LOC 1536Z 275DEG 35KT 3870 8304
HAIL...1.00IN
WIND...60MPH
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:11 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 29, 10:11 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1011 AM EDT Wed May 29 2019 .SYNOPSIS... Cold front approaches from the north today. Cold front pushes southeast late Thursday. Another cold front Saturday. Canadian high pressure early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1005 AM Wednesday... Isolated convection this morning will increase in coverage midday and work east across the area area thru mid afternoon. Latest GOES imagery shows convective tops already increasing along a leftover boundary from last night convection. GOES GLM shows increase in lightning density along the various updrafts along this instability gradient, generally along the OH River west of the CWA. Latest RAP shows a decent low level theta e ridge nosing along and ahead of said boundary, which is likely allowing for the morning intensification of the cells in southern OH. RAP indicates MLCAPE values approaching 1.5k J/kg over the next few hours as this moves eastward and with 0-6km shear around 40 kts amid decent mid level flow, expect at least some strong convection if not a few severe this afternoon. With poor low and mid level lapse rates, thinking large hail is less of a threat than damaging wind. Having said that, there is some disagreement on how great the damaging wind potential is... with RAP indicating a more moist sounding profile than the NAM/NAMnest. Tornado potential appears low given unidirectional shear profile. I updated the grids to increase POPs midday to early afternoon and tweaked temperature/dewpoint grids. As of 225 AM Wednesday... An upper level disturbance will provide for a chance of a shower or thunderstorm this morning. Chances of precipitation increase this afternoon and evening as convection moves off a frontal boundary to the north and west of the area, and propagates into the region. That said, models are struggling with timing on the storms, so confidence in timing is low. With CAPE approaching 2000 and DCAPE over 1000, could see some large hail and damaging winds. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 305 AM Wednesday... Pattern remains active in the short term. Expecting a cold front late Thursday to push through the region, and expect more rounds of showers and storms as it does so, and will remain in a marginal risk from SPC. Once the front is through, convective activity will be backed up by a short wave trough axis aloft expected to drop through from the northwest in a transition to northwest flow aloft. This is due to the retrograding ridge from the southeast to the south plains, and an upper low that will descend from the Hudson Bay towards the Canadian maritimes. Cooler airmass will be dominant. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 305 AM Wednesday... While we lose the activity from the baroclinic zone that controlled the area earlier this week, the 500mb northwest flow will keep weak waves aloft pushing in from the upper Mississippi Valley/western Great Lakes. Surface front moves through Saturday with one of those waves. Could have less instability to work with as the airmass in place will be cooler, and dewpoints look to remain in the 50s to lower 60s in the extended as opposed to the more summer-like readings before the synoptic pattern change. Regardless, pattern will be on the progressive side before more robust Canadian high pressure arrives early next week. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... As of 500 AM Wednesday... Outside of convection, VFR conditions should prevail today and tonight. A couple of showers and thunderstorms could form this morning, but the majority of the storms will be this afternoon and tonight. Storms this afternoon and evening could be especially strong with large hail and strong winds. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing of showers and thunderstorms could vary. Due to the scattered nature of the thunderstorms, the full intensity possible in the thunderstorms is not reflected in the TAF. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H M M H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z THURSDAY... Brief IFR possible in thunderstorms Wednesday night into Thursday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/26 NEAR TERM...RPY/30 SHORT TERM...26 LONG TERM...26 AVIATION...RPY
Hazardous weather outlook, May 29, 10:44 AM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1044 AM EDT Wed May 29 2019 OHZ066-067-075-076-084-085-WVZ008>011-016>020-028>032-039-040-301445- Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood- Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 1044 AM EDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms this afternoon and evening. The primary threats are large hail and damaging winds. An isolated tornado is possible. There is a slight risk of excessive rainfall this afternoon and evening from rounds of thunderstorms. Flooding may become an issue. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe thunderstorms Thursday. There is a slight risk of excessive rainfall Thursday from rounds of thunderstorms. Flooding may become an issue. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>027- 033-034-515>526-301445- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo- Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1044 AM EDT Wed May 29 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms this afternoon and evening. The primary threats are large hail and damaging winds. An isolated tornado is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 29, 10:59 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
1059 AM EDT Wed May 29 2019
KYZ101>103-OHZ083>087-WVZ007-291600-
Boyd-Greenup-Carter-Jackson-Meigs-Gallia-Lawrence-Vinton-Mason-
1059 AM EDT Wed May 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CENTRAL CARTER...SOUTHERN MEIGS...GALLIA...JACKSON...SOUTH
CENTRAL VINTON...LAWRENCE AND NORTHWESTERN MASON COUNTIES...
At 1054 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Piketon to near Fairview. Movement
was east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Point Pleasant, Grayson,
Gallipolis, Coal Grove, Pomeroy, Oak Hill, Rio Grande, Racine,
Rutland, Cannonsburg, Lake Vesuvius, Carter Caves State Park,
Ravenswood, New Boston, Catlettsburg and New Haven.
This includes Interstate 64 in Kentucky between mile markers 156 and
186.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3843 8323 3873 8303 3876 8289 3858 8284
3860 8274 3868 8276 3868 8270 3885 8265
3886 8276 3894 8275 3895 8281 3910 8279
3902 8177 3893 8176 3893 8184 3888 8191
3883 8188 3827 8286 3833 8325
TIME...MOT...LOC 1454Z 273DEG 37KT 3908 8293 3850 8393
JZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:59 AM EDT | Special Weather Statement | RLX | Gallia, Jackson, Lawrence | 61 min |
| May 29, 11:23 AM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence, Vinton | 37 min |
| May 29, 11:57 AM EDT | Severe Thunderstorm Warning | RLX | Gallia, Lawrence, Meigs | 48 min |
| May 29, 12:33 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 42 min |
| May 29, 12:09 PM EDT | Special Weather Statement | RLX | Boyd, Carter | 51 min |
| May 29, 1:14 PM EDT | Special Weather Statement | RLX | Lawrence | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.